Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 22, 2004, 2:49 PM EST for Kosciusko County, Indiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2004, 2:49 PM EST (19:49 UTC)
- Expired
- May 22, 2004, 3:30 PM EST
- In force
- 41 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Kosciusko County, IN
The radar
The Northern Indiana radar (KIWX), 23 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:05 PM EST | TSTM WND GST 60 | Warsaw, IN | REPORTED BY OFF DUTY NWS EMPLOYEE |
| May 22, 3:05 PM EST | TSTM WND GST 60 | Warsaw, IN | REPORTED BY OFF DUTY NWS EMPLOYEE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 11:35 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 221949
SVRIWX
INC085-222030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EST SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KOSCIUSKO COUNTY IN INDIANA
* UNTIL 330 PM EST
* AT 249 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHWEST OF ETNA GREEN TO 3 MILES WEST OF MENTONE...MOVING EAST AT
35 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
CLAYPOOL
MILFORD
WINONA LAKE
WARSAW
LEESBURG
SYRACUSE
NORTH WEBSTER
PIERCETON
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4118 8606 4142 8606 4145 8567 4117 8567
4108 8608
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:27 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, May 22, 12:27 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1227 PM EST SAT MAY 22 2004 .AVIATION... AREA OF STORMS WILL MOVE THROUGH THE TERMINALS THIS AFTERNOON AS UPPER VORT PUSHES INTO UNSTABLE ATMOSPHERE. AFTER THE STORMS PASS WEATHER SHOULD BE FAIRLY QUIET. MESOETA HINTING AT A CHANCE OF TSRA SUNDAY MORNING BUT WILL HOLD OFF ON THAT IN THE TAFS FOR NOW. && .UPDATE... DECIDED TO ADD A SMALL CHANCE OF STORMS TO THE SOUTH THIS AFTERNOON. MESOETA DEPICTS HEALTHY 500MB VORT IN THERMAL TROF PASSING THROUGH THIS AFTERNOON IN UNSTABLE ATMOSPHERE. SOUNDINGS SHOW CAP WEAKENING THIS AFTERNOON AND 700MB TEMPS COOL OFF A FEW DEGREES. SMALL 850MB JETLET REVS UP OVER NORTHN INDIANA THIS AFTERNOON AS WELL. POSSIBLE OUTFLOW BOUNDARIES AND AREA OF THUNDERSTORMS EXTENDING FROM SOUTHERN WISCONSIN TO CENTRAL MISSOURI AT 16Z MOVING STEADILY EAST ARE ADDITIONAL FACTORS. ALSO NOTED THAT SPC MOVED THE SOUTHERN EDGE OF THE SLIGHT RISK AREA SOUTH TO ENCOMPASS THE ENTIRE IWX CWFA. ALSO EDGED HIGH TEMPS IN MICHIGAN UP A FEW DEGREES...79 DEGREES AT COLDWATER ALREADY AT 16Z. && .PREV DISCUSSION... SHORT TERM... A SERIES OF THUNDERSTORM COMPLEXES WILL MOVE ACROSS SOUTHWEST LOWER MI AND NORTHERN INDIANA/NW OH TODAY. A DEVELOPING CLUSTER OF STORMS WAS OVER EASTERN IA AND WAS ACCELERATING EAST SOUTHEAST TOWARD NORTHERN INDIANA AND SW LOWER MI EARLY THIS MORNING. THIS SYSTEM SHOULD REACH LAPORTE/BEH BETWEEN 830 AM EST AND 10 AM ACCORDING TO STORM PROGS. AS WITH YESTERDAY...APPEARS DERECHO PATTERN INDICATED WITH A STRONG POSSIBILITY OF DAMAGING WINDS. AHEAD OF THIS SYSTEM...OUTFLOW BOUNDARY HAD PUSHED SOUTH TO ABOUT A WINAMAC TO FWA LINE AND HAD BECOME STATIONARY. ANOTHER OUTFLOW FROM STORMS OVER LAKE MI SHOULD STRENGTHEN THIS LEADING BOUNDARY...AND PROVIDE AN ADDITIONAL TRIGGER FOR STORMS TODAY. HAVE EXTENDED FLOOD WATCH FOR TODAY OVER FAR SOUTHWEST LOWER MI AND ABOUT 2 TIERS DEEP IN N INDIANA AND NW OH. ALTHOUGH STORMS SHOULD HAVE RELATIVELY FAST MOVEMENT...EXPECT SOME TRAINING OVER AREAS THAT HAVE RECEIVED HEAVY RAINFALL LAST COUPLE OF DAYS. NCEP MODELS HAVING HARD TIME HANDLING LOCATION OF FRONT WITH MODIFICATION OF AIRMASS AND OUTFLOW BOUNDARIES. LAST COUPLE OF DAYS...ETA WAS TRYING TO MOVE THE FRONT TOO FAR NORTH...SO AM HESITANT TODAY TO BUY SAME PATTERN INDICATED BY THE ETA...SO WENT IN THE NORTH...MI...WITH HIGHER POPS THERE. 00Z ILX SOUNDING SHOWING FAIRLY SOLID CAP THAT WAS HOLDING CONVECTION OVER SOUTHERN AREAS MORE IN CHECK. THEREFORE...SHOULD BE A TIGHT GRADIENT OF STORM COVERAGE TODAY FROM NORTH TO SOUTH AS AREAS TOWARD PORTLAND AND MONTICELLO SHOULD BE PRETTY WELL CAPPED. WILL CONTINUE CHANCE OF STORMS TONIGHT...WITH BEST CHANCE IN THE NORTH...AWAY FROM THE CAP. LONG TERM... FORECAST CHALLENGE IS CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. ETA AND GFS IN REASONABLE AGREEMENT WITH BRINGING 500 MB SHORTWAVE AND COLD FRONT ACROSS FORECAST AREA SUNDAY AND SUNDAY NIGHT...SUPPORTING GOING CHANCE FOR SHOWERS AND THUNDERSTORMS. MUCH IF NOT ALL OF FORECAST AREA SHOULD BE DRY ON MONDAY AS SOMEWHAT DRIER AND MORE STABLE AIRMASS WILL BE OVER REGION. SOUTHERLY FLOW WILL ONCE AGAIN BRING DEEPER MOISTURE INTO FORECAST AREA MONDAY NIGHT AND A COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA TUESDAY...PROVIDING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE BUILDING IN BEHIND FRONT SHOULD PROVIDE FOR A DRY PERIOD FROM WEDNESDAY AFTERNOON THROUGH FRIDAY. ETA AND GFS MOS NUMBERS ARE IN EXCELLENT AGREEMENT FOR SUNDAY AND SUNDAY NIGHT AND WILL STAY CLOSE. GIVEN INCREASING CLOUDINESS IN ASSOCIATION WITH FRONTAL PASSAGE ON TUESDAY...PREFER COOLER GFS MOS NUMBERS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH UNTIL 400 PM EST SATURDAY FOR ZONES INZ003>009. SEVERE THUNDERSTORM WATCH UNTIL 600 PM EST ALL ZONES. MI...FLOOD WATCH UNTIL 500 PM EDT SATURDAY FOR ZONES MIZ077>081. SEVERE THUNDERSORM WATCH UNTIL 700 PM EDT ALL ZONES. OH...FLOOD WATCH UNTIL 500 PM EDT SATURDAY FOR ZONES OHZ001>002...OHZ004>005. SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FOR WILLIAMS...FULTON...DEFIANCE...HENRY...PAULDING...VAN WERT. &&
Hazardous weather outlook, May 22, 8:05 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 805 AM EST SAT MAY 22 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-231000- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 530 AM EST SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA...AND NORTHWEST OHIO TODAY. DAMAGING WINDS WILL BE THE PRIMARY FORM OF SEVERE WEATHER. THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING ALSO EXISTS...PRIMARILY TO THE NORTH OF A PLYMOUTH TO DEFIANCE LINE. THE STORMS WILL BE GENERATED AND FOCUSED ALONG AN OUTFLOW BOUNDARY STRETCHING ACROSS THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON SUNDAY...WITH SEVERE STORMS POSSIBLE. YET ANOTHER ROUND OF STORMS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, May 22, 1:44 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
144 PM EST SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG 7 NE LA PORTE 41.68N 86.62W
05/22/2004 LA PORTE IN COUNTY OFFICIAL
SEVERAL TREES DOWN IN NORTHEAST LAPORTE COUNTY
&&
HITCHCOCKLocal storm report, May 22, 2:26 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
226 PM EST SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 3 E NORTH JUDSON 41.22N 86.72W
05/22/2004 STARKE IN COUNTY OFFICIAL
1 TREE DOWN
&&
HITCHCOCKLocal storm report, May 22, 2:44 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
244 PM EST SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 5 N GOSHEN 41.65N 85.84W
05/22/2004 1.00 INCH ELKHART IN AMATEUR RADIO
&&
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:42 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 48 min |
| May 22, 1:52 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 38 min |
| May 22, 1:52 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 53 min |
| May 22, 2:03 PM EST | Severe Thunderstorm Warning | IWX | Starke | 42 min |
| May 22, 2:15 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 60 min |
| May 22, 2:17 PM EST | Severe Thunderstorm Warning | IWX | Marshall, Saint Joseph | 43 min |
| May 22, 2:45 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 45 min |
| May 22, 3:12 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 48 min |
| May 22, 3:14 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.